Michigan, 2020Damaging Wind in Michigan, October 12, 2020
October 12, 2020 · NWS IWX · 1 event in 1 county or zone
A weak cold front moved across the region with a marginally unstable environment in place. Scattered thunderstorms developed, with one storm producing winds over 60 mph in Benton Harbor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved across the region with a marginally unstable environment in place. Scattered thunderstorms developed, with one storm producing winds over 60 mph in Benton Harbor. No damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Oct 12, 2:09 PM EST, 54 minutes earlier.
Area forecast discussion, Oct 12, 2:09 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
309 PM EDT Mon Oct 12 2020
.SYNOPSIS...
Issued at 308 PM EDT Mon Oct 12 2020
A fast moving cold front will move across the area this afternoon
into early this evening with gusty winds, showers, and possibly a
few storms. The mild weather will continue through Wednesday
before turning much colder by Friday with highs in the lower 50s.
&&
.SHORT TERM...(This Evening through Wednesday)
Issued at 308 PM EDT Mon Oct 12 2020
A brief bout of showers (2-4 hours), chances for isolated thunder
and gusty winds will accompany a sharp cold front from west to east
into the early evening hours. Rainfall amounts will remain
relatively light given the quick movement and northward bypass of
deeper ascent, though some isolated thunder appears possible given
the presence of steep mid level lapse rates and strong frontal
forcing. Pressure rises and increasing mixing will also create gusty
winds up to 40 mph along and behind the front into the early
evening, with a few gusts having the potential to approach 50 mph
with any convection.
Shot of post-frontal negative theta-e adv will be brief tonight as
winds back and increase out of the southwest Tuesday afternoon-
evening in response to the next shortwave impulse traversing the
Northern Great Lakes. Mix out of dewpoints into the 30s, and these
higher gusts, may support a lower end fire risk into areas mainly
west of I-69 in the afternoon. Otherwise, poor moisture return in
advance of the associated cold front will lead to mainly clear
skies, with warm advection allowing temps to recover nicely.
The aforementioned front will wash out over northern zones Tuesday
night into early Wednesday, with southwesterly winds once again
ramping up Wednesday afternoon-evening. This will occur in advance
of a more vigorous shortwave and sfc cyclone tracking east toward
Lake Superior. There should be a little more in the way of high
cloud cover in advance of this system, though this shouldn't have
much impact on temps with highs generally upper 60s to mid 70s.
&&
.LONG TERM...(Thursday through Monday)
Issued at 308 PM EDT Mon Oct 12 2020
Model guidance remained in relatively good agreement in trailing
shortwave energy invigorating a frontogenetical response along a
cold front on Thursday with a period of rain possible. Held PoPs
in the chance category for now given lingering questions regarding
timing and moisture quality.
Attention to follow late this week will be the surge of colder air
as a strong upper jet carves out a deep upper trough over the
region. This cold cyclonic flow, and potential for additional
smaller scale vorts to rotate through, may support some additional
lake enhanced shower chances into Friday across far northern zones.
Breezy otherwise on Friday with highs possibly struggling to reach
50 degrees. There also continues to be some potential for a freeze
Friday night.
Confidence in daily PoPs/temps diminish this weekend and beyond as
model guidance continues to struggle with active/progressive flow
pattern under a persistent negative height anomaly in the vicinity
of Hudson/James Bay. This amplified upper pattern does suggest
cooler temps continuing with another strong frontal passage sometime
Sunday or early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 149 PM EDT Mon Oct 12 2020
Stratus and patchy drizzle has ended at both sites as strong cold
front was rapidly approaching from the west, currently bearing
down on the Chicago metro area. Thus far not a lot of development
on the front to our west with showers and storms closer to the
upper system across WI. However, models still suggest at least
scattered showers/isolated storms developing along and behind the
front. Greatest wind potential will remain on the front and within
an hour or 2 of passage with quick wind shift. TAFs have been
updated for timing and impacts based on upstream trends with MVFR
cigs/vsby and possible IFR cigs on and immediately behind the
front.
Skies will quickly clear within a few hour of fropa with winds
slowly diminishing through the evening and VFR conditions
thereafter.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 8 PM this evening to 2 AM EDT Tuesday
for LMZ043-046.
Gale Warning until 8 PM EDT this evening for LMZ043-046.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Oct 12, 4:22 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
522 AM EDT Mon Oct 12 2020
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-130930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
522 AM EDT Mon Oct 12 2020 /422 AM CDT Mon Oct 12 2020/
This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.
.DAY ONE...Today and tonight.
Showers and a few storms are possible today into early this evening
that may be accompanied by wind gusts from 40 to 50 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Very dry conditions Tuesday and Wednesday in Indiana west of
Highway 31 may bring an elevated risk of field fires.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LMZ043-046-130930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
522 AM EDT Mon Oct 12 2020
...GALE WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM EDT
TUESDAY...
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
Small Craft Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous conditions for small craft are possible at times
Tuesday through Saturday.
Thunderstorm Wind, Berrien
- When
- October 12, 3:03 PM EST to 3:04 PM EST
- Where
- Berrien County, 0.86 mi NE of (Beh)ross Arpt Bntn
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.140, -86.420
The Automated Surface Observation System at the Benton Harbor airport recorded a 63 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Montana, October 12 to 15, 202062 kt wind · 36 events
- Dense Fog in Kentucky, October 12, 202022 events
- Dense Fog in Illinois, October 12, 20208 events
- Dense Fog in Indiana, October 12, 20206 events
- Excessive Heat and Dense Fog in California, October 12 to 18, 20206 events
- High Wind in North Dakota, October 12, 202058 kt wind · 5 events
- Hail in Wisconsin, October 12, 20200.88 in hail · 4 events
- Hail in Indiana, October 12, 20201 in hail · 3 events
- Damaging Winds in Indiana, October 12, 202050 kt wind · 2 events
- Waterspout in Gulf of Mexico, October 12, 20201 event
- High Wind in Michigan, October 12, 202051 kt wind · 1 event
- Marine Hail in Lake Michigan, October 12, 20201 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 924609.